Allergy medications and your heart

October is Heart Month- and as allergologists we have your optimal health at heart.

Let’s take a look at the safety of “allergy medications,” especially in the light of cardiovascular side effects and precautions that heart-disease sufferers need to take.

Many allergy medications are available over the counter, and the perception then is to think they are extremely safe. The reality is that most allergy medicines are very safe, but there are a few that we need to watch out for which may aggravate a heart problem or interact with other medications such as blood pressure medications. Remember to always discuss a medication with your doctor or pharmacist before starting it, and mention all the other medications you are taking regularly. First prize is to take along all your regular medications to a consultation. Your doctor or pharmacist can then decide on the safest medications for you and warn of possible drug interactions. The more medications that the patient is on, the greater is the risk for interactions. Patients with liver or kidney problems as well as older patients are also at great risk for medication problems.

Allergy medications can take the form of antihistamines and anti-inflammatories (for example cortisones). Many over-the-counter medications also contain decongestants, and we need to be particularly careful with the latter.

Antihistamines
Antihistamines are generally considered safe in patients with heart disease and on other medications. However, the old fashioned “sedating” antihistamines (eg those containing chlorphenamine, hydroxyzine or promethazine) act on many different receptors and have the potential to lower blood pressure or alter the heart rate. Therefore heart disease sufferers should rather go for new generation antihistamines such as cetirizine, loratadine, fexofenadine, levocetirizine or desloratadine.

Anti-inflammatories
Topical corticosteroids such as nasal sprays and asthma pumps are generally considered safe in those with heart or blood pressure issues, as long as they are taken at the recommended dosage. Overdosage can in theory lead to water retention and blood pressure issues. Systemic steroids (taken by mouth, or even worse, steroid injections) should be used with great caution in heart disease sufferers, as they can cause water retention, and counter act blood pressure lowering medications.

Decongestants
Although they are not classical allergy treatments, decongestants are often a component of over-the-counter medications such as “cold and flu” medications. Decongestants such as pseudoephedrine are also sometimes combined with antihistamines for rapid relief of congestion symptoms. Decongestants ease allergy congestion by constricting the blood vessels, which helps to shrink swollen mucus membranes in the nose and lead to temporary symptomatic relief. Unfortunately, this vasoconstriction can also occur throughout the body and can lead to an increase in blood pressure and/or heart rate, which can wreak havoc for heart disease sufferers. It can also cause disturbances in heart rhythm, such as atrial fibrillation. Therefore systemic decongestants contained in pills or syrups should be avoided strictly by heart disease sufferers or those with high blood pressure.

Conclusion
Problems with allergy medications can occur in those with heart problems. Be sure to discuss the safest medication strategies with your doctor and pharmacist, and avoid decongestants such as pseudoephedrine. Remember to use other heart-safe strategies such as simple saline nose sprays and allergen reduction techniques as part of your management programme.